Ask an Eye M.D. Answer Archive

Please read our important medical disclaimer.

Question:
I am a 69-year-old white male. I recently had an eye exam which included dilation. Four days later I started seeing a dark floater in my left eye. Can dilation cause this?

Answer:
Absolutely not. As we age, the vitreous humor or gel that fills the back of the eye begins to liquefy and pulls away from its attachments around the retina and optic nerve at the back of the eye. As this happens, bits of the gel can break off and begin to float around. This can happen at any time of life, but is more common after the age of 50. Drops do not cause this. However I always recommend that when you have the first onset of a floater, that you go back to your eye doctor to have the retina checked for any holes or tears that can cause floaters as well.

Answered by: Jeffrey Whitman, MDDr. Jeffrey Whitman

Categories: General Eye Health

Have a question that hasn't been answered yet? Ask it!

Answered: Jan 29, 2013

Pop needs to be configured.